Question:

I have had two experiences in the past 3 years where I have taken multivitamins to boost my wellbeing at the time, and then about a week into taking them started to have very out of character anxiety levels and panic attacks. I correlate these attacks to the use of the multivitamins because both times I forgot to take the capsules for a week and suddenly the symptoms stopped. Is there something specific in the multivitamin I could be reacting to or would I need to do an allergy test?

Answer:

First of all we need to remember that each of us is biochemically unique and thus has different nutritional needs requiring individual assessments. Most people take multivitamins to make sure they get all the nutrients their diet may not provide.

As such, many multivitamins provide the recommended daily intake of many vitamins and minerals (or close to it).

That means that amounts of nutrients per pill are usually low and thus safe for the majority of the healthy population. Unfortunately, the more ingredients are present in a single formula, the higher the chance of side effects.

To overcome this, you need to find the formula that works for your particular health situation and lifestyle. Needless to say, this is not an easy task with so many different brands of vitamins to choose from these days! Getting sound advice on an optimal formula for you is well worth considering.

It is well known that deficiencies or excess amounts of certain vitamins and minerals can cause symptoms of anxiety and panic attacks. Most vitamins and minerals are harmless and if you get more than you need, the extra just gets excreted, mainly via urine.

However, there are some minerals such as copper, manganese and selenium that are stimulatory in excess and can cause neurological symptoms (again levels are different for each person).

Vitamins B-complex are also stimulating and may cause anxiety and even panic attacks in some people taking higher doses. Particularly people who have gene mutations of the MTHFR genes need to seek advice on which form of B vitamins (activated or otherwise) are suitable for them, as they can experience side effects.

In addition, certain herbs such as Panax ginseng, guarana, licorice root or kola nut are stimulatory and can cause similar symptoms.

Importantly, some medications may interact with multivitamins, especially the ones also containing herbs (these are becoming more common now). This can be problematic and lead to various symptoms.

For example St John’s wort herb should not be taken together with antidepressants, oral contraceptives and warfarin, to name a few.

However, most people generally are not aware of these interactions and they buy OTC (over the counter) supplements that not are suitable for them and thus may experience adverse effects. It’s worth noting that separating doses of medications and vitamins by a few hours may resolve this in some cases.

Generally, if your diet already provides enough of required nutrients (unlikely but possible with well-planned, organic diets!), taking more of them every day in a multivitamin could lead to problems.

For example if you love Brazil nuts and eat them regularly (around 3-4 nuts 3-5 days per week) you are likely to have good selenium levels and supplementing additional selenium could lead to developing toxic levels.

Importantly, multivitamins also contain fillers and binders that allow the manufa